What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 13, 1:12 AM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 13, 1:12 AM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
212 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A strong spring storm system will impact our weather this
morning producing strong gusty winds, heavy rain, and the
potential for strong to severe thunderstorms. Cooler weather
returns for midweek as a series of weak cold fronts drop
southeast across the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 205 AM EDT Monday...
Leading edge of convection associated with vort and low level
convergence moving across the VA foothills/NC piedmont. The 00z
Nested Nam had this idea but seems about an hour slow, with HRRR
doing a good job as well. Some storm damage earlier in NC with
this, but appears mixing is being somewhat limited with weak
wedge, but this will change through the morning.
Broad area of moderate to heavy rain exists across the
mountains. The main line from eastern TN to Georgia will head
east between 4am and 9am, with threat of severe winds, hail and
possibly tornadoes ramping up, with the tornadic threat more in
the piedmont toward 6am-9am. Made adjustments to the forecast to
reflect this. May extend the flash flood watch up and along
either side of the Blue Ridge soon per rainfall rates of 2-3"/hr
possible, but more of a 2-3 inches possible thru 7am will lead
to potential flash flood issues.
Expect main line of convection to head east of the forecast area
by 8-11am, with biggest threat east of a Lynchburg-Danville-
Reidsville line for possible tornadoes and damaging winds with
bowing segments and supercells. This has been highlighted in the
Hazardous Weather Outlook.
Will keep the wind advisory as is, but strong low level jet
exits by midday/early afternoon, but strong pressure rises in
the afternoon should hold stronger winds into late afternoon.
We will see showers ending quickly from west to east, with
shortwave energy rounding the main trough in the afternoon to
linger showers in the mountains. Temperatures should be warm
with cold advection lagging.
Weak high pressure should build overhead during Monday night, which
will set up a chilly night across the Mid Atlantic.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 200 AM EDT Monday...
***DUE TO ACTIVE WEATHER THIS MORNING THE FORECAST FOR THIS
PERIOD WAS NOT CHANGED***
Tuesday morning appears quiet, but high pressure should give
way to an approaching cold front by late Tuesday. Rain chances
should increase on Tuesday night, and confidence is increasing
that the rain will change to snow showers in the higher
elevations. Some flurries may even spread across a good portion
of areas along and west of the Blue Ridge by Wednesday morning
as temperatures dip close to freezing. However, it appears that
most of the Piedmont will remain with just cold rain.
Any appreciable snowfall accumulations from Tuesday night into
Wednesday morning seem to be confined to the higher elevations
across southeast West Virginia and the Alleghany Highlands of
Virginia. There are a few models that push the accumulating snowfall
further eastward toward the I-81 corridor, but it is too uncertain
at this time due to the moisture moving away from the mountains by
midday. Drier air will arrive by Wednesday evening as high pressure
noses over North Carolina. A weak frontal boundary could cross over
West Virginia by Wednesday night, which may allow a slight chance
of light snow showers for the highest peaks of Greenbrier
County.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Saturday...
This forecast period starts with zonal flow aloft and high pressure
building in at the surface. This keeps the weather dry until later
Friday. By Friday, guidance becomes divergent in agreement, leading
to a more ensemble heavy forecast. A shortwave trough passes through
the area later Friday into Saturday, bringing the opportunity for
rainfall into saturday evening. A brief window of dry weather
arrives Saturday into sunday with the return of high pressure before
another shortwave trough passes the second part of Sunday.
Thanks to mostly zonal flow throughout and no foreseeable
significant systems, temperatures look fairly seasonal with highs
each day in the 50-60s and lows in the 40-50s.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 130 AM EDT Monday...
Flying conditions will be poor and not recommended through
about 12-14z today due to strong low level jet/heavy rain/lower
cigs and potential for strong/severe thunderstorms.
Conditions improve from west to east in the 12z-16z time frame
but winds will stay gusty from south-southwest turning west in
the afternoon behind the front.
Forecast confidence is high on poor weather conditions but as
far actual ceilings/vsbys, moderate, due to fluctuations
expected between heavier downpours. Forecast confidence is also
higher after frontal passage and mainly VFR, though some MVFR
could linger through the afternoon at BLF.
Extended Aviation Discussion...
Turbulent mixing from the wind will gradually diminish Monday
night before ending Tuesday. Clearing, on the other hand, is
expected to be temporary. Lowering cloud bases and potential for
sub-VFR ceilings will spread back into the area from an area of
low pressure that forms along the southeast coast Tuesday-
Wednesday.
Should be VFR Thursday with high pressure arriving from the
TN/OH Valley.
&&
.HYDROLOGY...
As of 200 AM EDT Monday...
Ongoing moderate/heavy rain brining some rates of 2-3
inches/hour but overall appears 2-3 inches in the 3-6 hour
period through 8am will bring potential for flash flooding, then
flooding, mainly west of the Blue Ridge, so added these areas to
the flash flood watch.
Will have to watch smaller rivers and headwaters for possible
flooding as well, then main stem downstream. Current forecasts
suggest minor flooding along the New River at Allisonia, and the
Greenbrier River at Alderson, with ensemble forecasts also
suggesting possible flooding along the upper Roanoke and James
River basin.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 PM EDT this afternoon for VAZ007-009>020-
022>024-032>035-043>047-058-059.
Flash Flood Watch until 9 AM EDT this morning for VAZ007-
009>020-022>024-032>035.
NC...Wind Advisory until 4 PM EDT this afternoon for NCZ001>006-
018>020.
Flash Flood Watch until 9 AM EDT this morning for NCZ001>003-
018-019.
WV...Wind Advisory until 4 PM EDT this afternoon for WVZ042>044-507-
508.
Flash Flood Watch until 9 AM EDT this morning for WVZ042>044-
507-508.
&&
SYNOPSIS...PM/WP
NEAR TERM...BMG/PM/WP
SHORT TERM...PW/WP
LONG TERM...RR
AVIATION...BMG/PM/WP
HYDROLOGY...PM/WPHazardous weather outlook, Apr 13, 1:01 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
201 AM EDT Mon Apr 13 2020
VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-140615-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
201 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flash Flood Watch.
In addition, severe thunderstorms are possible, which may produce
damaging winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flash Flood Watch.
In addition, severe thunderstorms are possible, early Monday which
may produce damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001>003-018-019-VAZ015>017-032-140615-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
201 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind Advisory.
In addition, severe thunderstorms are possible, which may produce
damaging winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind Advisory.
In addition, severe thunderstorms are possible, which may produce
damaging winds early Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ004>006-020-VAZ043>047-058-059-140615-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
201 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, severe thunderstorms are possible, which may produce
large hail, damaging winds, isolated tornadoes, and heavy rain that
could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, severe thunderstorms are likely, which may produce
large hail, damaging winds, isolated tornadoes, and heavy rain that
could lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
VAZ033>035-140615-
Franklin-Bedford-Amherst-
201 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flash Flood Watch.
In addition, severe thunderstorms are possible, which may produce
large hail, damaging winds, and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flash Flood Watch.
In addition, severe thunderstorms are likely, which may produce
large hail, damaging winds, and isolated tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 13, 4:24 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG 2 ENE VILLA HEIGHTS 36.71N 79.87W
04/13/2020 CITY OF MARTINSVILLVA 911 CALL CENTER
TREE BLOWN DOWN ONTO VEHICLE AND POWER LINE.
&&
WHPLocal storm report, Apr 13, 4:34 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 AM TSTM WND DMG 1 W OAK LEVEL 36.82N 79.94W
04/13/2020 HENRY VA 911 CALL CENTER
TREE DOWN AT INTERSECTION OF VIRGINIA AVENUE
AND OAK LEVE ROAD.
&&
WHPLocal storm report, Apr 13, 4:37 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND DMG 1 NE VILLA HEIGHTS 36.70N 79.89W
04/13/2020 HENRY VA 911 CALL CENTER
TREE AND POWER LINE DOWN ACROSS THE ROAD,
NEAR INTERSECTION OF STULTZ ROAD AND DEXTER
STREET.
&&
WHPLocal storm report, Apr 13, 4:39 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM TSTM WND DMG 3 S FIGSBORO 36.74N 79.85W
04/13/2020 HENRY VA 911 CALL CENTER
TREE DOWN NEAR TERRYS MOUNTAIN AND BARROWS
MILL ROAD.
&&
WHPLocal storm report, Apr 13, 4:56 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM FLOOD 1 E LEWISBURG 37.80N 80.43W
04/13/2020 GREENBRIER WV BROADCAST MEDIA
JUDYVILLE ROAD FLOODED.
&&
WHPLocal storm report, Apr 13, 5:11 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND DMG 4 N KEELING 36.78N 79.31W
04/13/2020 PITTSYLVANIA VA PUBLIC
POWER POLES BROKEN.
&&
WHP